Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 10, 2008San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 10, 2008, 2:59 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 2:59 PM PDT (21:59 UTC)
Expired
Jul 10, 2008, 3:45 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:54 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
4024 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 102200
SVRVEF
CAC071-102245-
/O.NEW.KVEF.SV.W.0008.080710T2159Z-080710T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 345 PM PDT.

* AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL SAN BERNARDINO COUNTY...OR 15 MILES SOUTH OF MOUNTAIN
  PASS...AND WAS MOVING NORTHWEST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNTAIN PASS AROUND 310 PM PDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545
TIME...MOT...LOC 2159Z 126DEG 8KT 3528 11548

$$
SC
2 follow-up statements
000 
WWUS55 KVEF 102222
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT THU JUL 10 2008

CAC071-102245-
/O.CON.KVEF.SV.W.0008.000000T0000Z-080710T2245Z/
SAN BERNARDINO CA-
321 PM PDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO
COUNTY...OR 14 MILES SOUTH OF MOUNTAIN PASS...MOVING NORTHWEST AT 9
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545
TIME...MOT...LOC 2221Z 126DEG 8KT 3529 11550

$$

PIERCE
000 
WWUS55 KVEF 102248
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT THU JUL 10 2008

CAC071-102255-
/O.EXP.KVEF.SV.W.0008.000000T0000Z-080710T2245Z/
SAN BERNARDINO CA-
345 PM PDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY HAS EXPIRED...

THE SEVERE THUNDERSTORM SOUTH OF MOUNTAIN PASS HAS WEAKENED. OTHER 
STRONG THUNDERSTORMS WILL CONTINUE WITHIN THE MOJAVE NATIONAL 
PRESERVE FOR THE NEXT SEVERAL HOURS. 

A FLOOD ADVISORY IS IN EFFECT UNTIL 545 PM PDT FOR LOW WATER 
CROSSINGS ALONG NIPTON ROAD...IVANPAH ROAD AND MORNING STAR MINE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545
TIME...MOT...LOC 2245Z 126DEG 8KT 3532 11555

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:00 AM PDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 10:00 AM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU JUL 10 2008

.SYNOPSIS...HIGH PRESSURE WILL GRADUALLY WEAKEN TODAY...ALLOWING
MONSOONAL MOISTURE TO BEGIN WORKING NORTHWARD. THIS WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF
THE MOJAVE DESERT. MORE MOISTURE WILL MOVE NORTH FRIDAY...BRINGING
BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION.
FLASH FLOODING COULD BE A SIGNIFICANT THREAT TO AREAS ALONG AND
SOUTHEAST OF INTERSTATE 15 BEGINNING FRIDAY...WITH THE GREATEST RISK
EXPECTED ON SUNDAY.
&&
.UPDATE...SO FAR SO GOOD REGARDING TODAYS FORECAST...AFTER AN
INITIAL LOOK AT DATA...WILL PROBABLY INCREASE AREAL COVERAGE OF
HIGHER POPS ACROSS ALL OF SAN BERNARDINO COUNTY FOR FRIDAY AND
SATURDAY...WITH SURFACE DEWPOINTS ALREADY UP A CONSIDERABLE AMOUNT
FROM YESTERDAY. THE PRIMARY CONCERN WITH CONVECTION
TODAY/TOMORROW/SATURDAY...WILL CERTAINLY BE FLASH FLOODING...SO
ANTICIPATE ISSUING A FLASH FLOOD WATCH WITH THIS AFTERNOON/S PACKAGE
VALID FRIDAY AFTERNOON FOR PORTIONS OF MOHAVE...CLARK..AND SAN
BERNARDINO COUNTIES. NO UPDATE WILL BE ISSUED THIS MORNING.
&&

.SHORT TERM...SATELLITE SHOWS THICKER MID LEVEL CLOUDS ASSOCIATED
WITH OUTFLOW-ENHANCED FORCING MOVING WEST ALONG OUR SOUTHERN CWFA
BORDER WEST OF THE COLORADO RIVER. PROBABLY SOME SPRINKLES OR LIGHT
SHOWERS UNDER THESE CLOUDS JUDGING FROM SATELLITE AND AREA
RADARS...BUT NO RAIN GAGES IN THE AREA TO PROVIDE CONFIRMATION. THE
REMAINDER OF THE CWFA WAS MOSTLY CLEAR EARLY THIS MORNING. A SHARP
DEWPOINT GRADIENT WAS EVIDENT...WITH DEWPOINTS IN THE MID TEENS IN
THE FAR NORTHERN CWFA AND LOWER 60S IN THE FAR SOUTH. THE GRADIENT
WAS TIGHTEST IN THE LAS VEGAS VALLEY REGION...WITH DEWPOINTS VARYING
AS MUCH AS 20F OVER 10-20 MILES. EXPECT THIS GRADIENT TO SLOWLY MOVE
NORTH THROUGH THE DAY THANKS TO LOW LEVEL SOUTHERLY FLOW...WHICH
SHOULD INCREASE TONIGHT AS MID LEVEL INVERTED TROUGH OVER SOUTHEAST
ARIZONA THIS MORNING MOVES WEST TO THE GULF OF CALIFORNIA. THE
INCREASED SOUTHERLY FLOW SHOULD PULL UP THE REALLY JUICY LOW LEVEL
AIR...BRINGING DEWPOINTS IN THE 50S TO KLAS AND NEAR 70 TO KEED.
PRECIPITABLE WATER REACHES AN INCH IN AREAS FROM LAS VEGAS SOUTH
TOMORROW AFTERNOON...AND LIFTED INDICES DROP TO -4 AND LOWER ALONG
AND SOUTHEAST OF INTERSTATE 15. IF THIS IS STILL EVIDENT IN THE 12Z
MODEL RUNS...A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED. HAVE
BEEN MENTIONING THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK SINCE
TUESDAY MORNING...AND HAVE STRENGTHENED THE WORDING AGAIN THIS
MORNING. THE MOIST AND UNSTABLE AIRMASS WILL MOVE A LITTLE FARTHER
NORTH ON SATURDAY...WITH LINCOLN COUNTY GETTING IN ON THE ACTION
ALONG WITH AREAS FARTHER SOUTH. TEMPERATURE AND DEWPOINT FORECASTS
WILL SHOW DECREASING AND INCREASING TRENDS RESPECTIVELY OVER THE
SHORT TERM...BUT CONFIDENCE IN POINT FORECASTS IS VERY LOW...AS THEY
WILL BE HIGHLY DEPENDENT ON THE EXACT PLACEMENT AND TIMING OF
THUNDERSTORMS AND THICKER DEBRIS CLOUDS. WILL WORRY ABOUT THE
DETAILS ON A DAY BY DAY BASIS.

.LONG TERM...SUNDAY TO WEDNESDAY...SUNDAY WILL SEE ANOTHER ACTIVE
CONVECTION DAY THANKS TO THE WIDESPREAD MOISTURE BROUGHT UP BY THE
PREVIOUS TWO DAYS MOISTURE SURGE. SOUTHERLY FLOW CONTINUES AS WELL
TO KEEP THE AREA IN DEEP MOISTURE. FORECAST SOUNDINGS CONTINUE TO
SHOW DEEP MOISTURE AND INSTABILITY. HENCE PRIMARY HAZARD WILL BE
HEAVY RAINS LEADING TO FLOODS. MONDAY WILL SEE A SLACKENING OF THE
MOISTURE INPUT BUT STILL AND ACTIVE DAY AND SOME DRYING IN THE FAR
WESTERN ZONES. TUESDAY ONWARDS WILL SEE UPPER LEVEL FLOW VEERING
MORE TOWARDS THE SOUTHWEST IN RESPONSE TO WEAK TROUGH APPROACHING
THE PACNW. ENOUGH RESIDUAL MOISTURE WILL REMAIN FOR AFTERNOON
CONVECTION EACH DAY. IT APPEARS IT WILL BE LATER AT THE END OF NEXT
WEEK THAT ENOUGH DRYING WILL OCCUR TO SEE THE CHANCE OF CONVECTION
DIE OFF SIGNIFICANTLY. TEMPERATURES LOOK TO BE LOWER AND NEAR
SEASONAL NORMS NEXT WEEK COMPARED TO THIS WEEKS VERY HOT
TEMPERATURES.
&&

.AVIATION...FOR MCCARRAN...MOST LIKELY THIS WILL BE THE LAST BENIGN
WEATHER DAY UNTIL NEXT WEEK. WINDS WILL BE LIGHT AND FOLLOW DIURNAL
TRENDS...SOUTHWEST TO WEST AND THEN LIGHT SOUTHEAST THROUGH THE
AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. FRIDAY WILL SEE
A SIGNIFICANT INCREASE IN MOISTURE IN SOUTHERN NEVADA WHICH WILL
BRING A CHANCE FOR THUNDERSTORMS TO THE LAS VEGAS VALLEY AND A
BETTER CHANCE TO THE SURROUNDING MOUNTAIN RANGES. SATURDAY AND
SUNDAY WILL BRING EVEN BETTER CHANCES KLAS WILL EXPERIENCE A
THUNDERSTORM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS TODAY. SCATTERED TSTMS WILL
DEVELOP AFT 20Z TODAY OVER MOHAVE COUNTY AND EASTERN SAN BERNARDINO
COUNTY. FRIDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY IN
THESE TWO AREAS AND ALSO IN CLARK COUNTY. THE WEEKEND WILL SEE
WIDESPREAD THUNDERSTORMS WITH ACCOMPANYING HEAVY RAINS.
&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL GRADUALLY START TO WORK
NORTH THIS AFTERNOON...WITH A LITTLE BETTER CHANCE OF AFTERNOON
THUNDERSTORMS ACROSS SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES.
MOISTURE REALLY BEGINS TO INCREASE TONIGHT AND FRIDAY...WITH BETTER
CHANCES OF WET THUNDERSTORMS REACHING INTO SOUTHERN NEVADA AND MUCH
OF MOHAVE AND SAN BERNARDINO COUNTIES. TEMPERATURES WILL COOL
SLIGHTLY TODAY AND MORE SIGNIFICANTLY THROUGH THE WEEKEND DUE TO THE
INCREASED CLOUD COVER...AND MUCH BETTER RELATIVE HUMIDITY RECOVERY
CAN ALSO BE EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 10, 2:55 AM PDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PDT THU JUL 10 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
255 AM PDT THU JUL 10 2008 /255 AM MST THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DEEPER MOISTURE REMAINS IN PLACE OVER PORTIONS OF MOHAVE AND SAN
BERNARDINO COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
TODAY...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD FARTHER NORTHWEST
EACH DAY THROUGH SUNDAY. FLASH FLOODING AND SEVERE WEATHER WILL BE
POSSIBLE EACH DAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY.
THERE COULD BE SOME DECREASE IN THUNDERSTORM CHANCES EARLY NEXT
WEEK...BUT THIS IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY...ESPECIALLY IN
AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD
SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT
IS SAFE TO DO SO.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino105 min
Jul 10, 4:10 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.